THE MORNING REPORT

The Best in FOAM Education

  • Jeremy Hardin, MD

A Case of Posterior Reversible Encephalopathy Syndrome

A 20 year old male with a past medical history of nephrotic syndrome (minimal change disease) on tacrolimus presents with altered mental status, agitation, and visual disturbances. Per father at bedside, the patient was out late the night before drinking and smoking cannabis with friends. He went to a routine checkup in the morning with his primary care physician and received the influenza vaccine. Everything was normal as of 10 AM.


An hour later, the father went to check on his son and noticed that he was agitated, combative, screaming at the walls, and attempting to bite his parents. His father, an EMS provider, restrained the patient and administered 5 mg IM versed and 320 mg IM ketamine in order to facilitate his safe transport to the hospital.


Upon arrival to the ED, the patient is agitated and has a generalized tonic-clonic seizure with leftward gaze requiring lorazepam. He has two more seizures and receives lorazepam again. Despite the intervention, he continues to be agitated after further ketamine and haloperidol pushes, The decision is made to intubate for safety. His family notes that one of his dorm mates had bacterial meningitis two months earlier. 

Physical Exam: 

HR 118, BP 222/142, Temp 37.6 

Agitated, screaming, biting, does not follow commands, and moves all 4 extremities spontaneously.

Labs:  

WBC 12.73, Bicarb 18, BUN 30, Cr 3.5 (baseline 1.5), lactic acid 3.2, Liver function tests WNL. Urinalysis negative. Urine toxicology positive for cannabis and benzodiazepines. UA notable for protein >500. 

Differential diagnosis:

Meningitis, Encephalitis, Overdose, PRES 

ED Workup/Management: 

  • Intubated for agitation 

  • Keppra load 

  • Lumbar puncture CSF: Clear, colorless, <1 WBC <1 RBC, Protein 32, Glucose 73 

  • Lyme, AFB (acid-fast bacilli), CrAg (cryptococcal antigen), CMV (cytomegalovirus), VZV, VDRL, bacterial and fungal blood and CSF cultures negative 

  • Abx: Acyclovir, Ampicillin, Aztreonam, Vancomycin 

  • Head CT Unremarkable 

Final Diagnosis:

PRES due to uncontrolled hypertension secondary to nephrotic syndrome due to minimal change disease 

Plan:

  • Admitted to the MICU with infectious disease, nephrology, and neurology consulting 

  • Aggressive BP management and diuresis 

  • Antibiotics pending culture results 

  • EEG, MRI 

Follow Up/Clinical Course: 

  • EEG negative for seizure activity 

  • Persistently agitated with a difficult precedex wean for days 

  • MRI results 

  • "Extensive abnormality involving cortex in the cerebral hemispheres and cerebellum. The findings are relatively symmetrical. This could represent PRES, although it is somewhat atypical. Viral cerebritis may be another consideration. Most likely would not be this extensive. Seizure epiphenomenon can cause this type of finding but not to this extent." 

  • Increasing Cr and Tacrolimus was held.

  • He developed severe C. diff secondary to antibiotics, requiring a rectal tube, and PO Vancomycin and Flagyl. Meningitic antibiotics were discontinued.

  • Keppra continued 3 weeks post-discharge.

  • Persistently elevated blood pressure due to worsening nephrotic syndrome. Medication regimen consisted of nifedipine 60 mg BID, a clonidine Patch TTS-3, labetalol 400mg BID, furosemide 40 mg Qday, and spironolactone 25mg Qday.

  • Discharged with nephrology followup and IR renal biopsy: New biopsy with FSGS w/ collapsing features 51%. Started on presdnisone 40mg Qday.

Pathophysiology:

  • Posterior reversible encephalopathy syndrome symptoms include headache, seizures, AMS, and perceptual disturbances.

  • Commonly associated with hypertension, preeclampsia, chemotherapy, shock, and large volume blood transfusion. 

  • Unknown pathophysiology but potential mechanisms include:

  • cerebral dysregulation leading to increased vasogenic edema

  • protein transudation into brain due to blood-brain endothelial damage due to secondary cause

  • widespread cerebral vasoconstriction leading to decreased flow in watershed areas and infarction

Take Away #1 

Treatment for hypertension-associated PRES includes aggressive blood pressure control, antiepileptics, and withdrawal of drugs that can potentially cause HTN or kidney damage.


Take Away #2

MRI imaging for PRES has T2/FLAIR hyperintensity. Usually in parietal occipital region but can be more widespread.


Take Away #3

Permanent neurological morbidity and mortality can reach up to 15%

Jeremy Hardin, MD is a current second year resident at Stony Brook Emergency Medicine.


References: 

  • Bartynski WS. Posterior reversible encephalopathy syndrome, part 1: fundamental imaging and clinical features. Am J Neuroradiol 2008;29:1036–42.

  • Hinchey J, Chaves C, Appignani B, Breen J, Pao L, Wang A, et al. . A reversible posterior leukoencephalopathy syndrome. New Engl J Med 1996. Feb 22;334:494–500

  • Schwartz RB, Jones KM, Kalina P, Bajakian RL, Mantello MT, Garada B, et al. Hypertensive encephalopathy: findings on CT, MR imaging, and SPECT imaging in 14 cases. AJR Am J Roentgenol 1992;159:379–83.


Edited by Bassam Zahid, MD

Stony Brook
EMergency Medicine

(631) 444-3880

 

101 Nicolls Road,

Stony Brook, NY 11794

  • Facebook Social Icon
  • Twitter Social Icon
  • Instagram Social Icon

Copyright 2020